Cape Gazette
http://capegazette.villagesoup.com/p/817933

People's Pharmacy

Dealing with dizziness is difficult

By Joe and Teresa Graedon | May 03, 2012

Doing cartwheels, riding roller coasters or spinning until they're dizzy makes children scream with delight. For older people, though, dizziness is a disaster.

When adults feel dizzy, they frequently become nauseated. Nausea may be harder to handle than pain. It can be difficult to function when vomiting seems imminent.

Vertigo, a sensation of the world spinning around, can be very disorienting. Lightheadedness can make a person unsteady on her feet and could lead to a fall.

Sometimes dizziness is a consequence of drug treatment. Many useful medications, such as those to lower blood pressure, can cause dizziness as a side effect. Patients and physicians must weigh the benefits of the drug against the unpleasant reaction, and see whether another treatment might work just as well.

When a drug has little evidence of benefit, however, any dizziness that results is simply a tragedy. We spoke recently with a delightful older woman who described a medical misadventure that began with tinnitus. The ringing in her ears was incessant, and her primary care physician referred her to an ear, nose and throat specialist.

That doctor prescribed an antipsychotic medicine called risperidone (Risperdal), although we can find no evidence that risperidone alleviates tinnitus. The Risperdal made her so unsteady that she fell and broke her ankle, putting her in a cast for months.

In other cases, dizziness results from changes in the inner ear. Benign paroxysmal positional vertigo (BPPV) occurs when small calcium crystals ("rocks") in the inner ear drift out of position. As a result, rolling over in bed, standing up or turning the head can make a person feel violently dizzy for up to several minutes.

Sometimes people with BPPV are given inappropriate treatments.

One reader shared this experience: "I first had vertigo about 20 years ago. I woke up in the middle of night spinning and vomiting, thinking I was dying. I went to the doctor and was put on vertigo medications. The doctor said it would go away in a few weeks, and I just had to deal with it.

"Eventually the vertigo improved, but it came back a few years later. This time the ENT moved my head back and forth and had me sit up and lie down. It made everything spin and I threw up, but was told to sleep in a recliner for three days. By the fourth morning, the spinning was gone!

"When it recurred, I had that same Epley maneuver done again, and it worked like a charm. I'll go for the same thing if I get BPPV again."

To understand the Epley maneuver and BPPV better, readers can listen to our one-hour interview with dizziness expert David Kaylie, MD. Radio show 816 can be streamed for free at PeoplesPharmacy.com. Kaylie also discusses Meniere's disease, vestibular neuronitis and other balance disorders, and offers valuable practical information about these conditions.

Treating dizziness with the antinausea medicine meclizine doesn't always help. According to Kaylie, if the problem is vestibular neuronitis, drug treatment with meclizine can actually aggravate the condition and slow recovery.

Diagnosing dizziness can be difficult. It often requires special expertise. Describing the nature and duration of the sensation can help the doctor determine the cause and the best treatment.

Comments (0)
If you wish to comment, please login.